Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 197, NWS Birmingham, AL

June 5, 2002Tallapoosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 5, 2002, 4:38 PM CDT for Tallapoosa County, Alabama. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2002, 4:38 PM CDT (21:38 UTC)
Expired
Jun 5, 2002, 5:30 PM CDT
In force
52 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Tallapoosa County, AL

What was reported inside it

TimeReportWhereRemark
Jun 5, 4:38 PM CDTHail 0.88Dadeville, AL
Jun 5, 4:38 PM CDTThunderstorm Wind 50 EDadeville, AL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2002-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 68 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2002-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
68 J/kg
Mixed-layer CIN
-331 J/kg
Mixed-layer LCL
1267 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 052138
SVRBHM
ALC123-052230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
438 PM CDT WED JUN 5 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TALLAPOOSA COUNTY IN EAST CENTRAL ALABAMA

* UNTIL 530 PM CDT

* AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER DADEVILLE...MOVING NORTHWEST AT 25 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...ALEXANDER 
CITY...DADEVILLE AND GOLDVILLE.

STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3272 8582 3282 8564 3311 8578 3297 8601

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:26 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 5, 2:26 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
226 PM CDT WED JUN 05 2002

EVENING THUNDERSTORMS LOOK LIKE A GOOD BET AGAIN TONIGHT FOR MOST OF
THE FORECAST AREA...WITH BEST BET BEING OVER THE SOUTHERN HALF.
BEST MOISTURE AND INSTABILITIES HAVE BEEN OVER SOUTHERN AND EASTERN
ALABAMA...AND MOST OF GEORGIA.  EXPECT STORMS TO CONTINUE TO
DEVELOP OVER SOUTHERN ALABAMA...THE PROGRESS NORTHWARD THIS EVENING
ALONG OUTFLOWS.

NEXT SYSTEM MOVES INTO NORTHERN ALABAMA TOMORROW.  FRONT WILL SLOWLY
PUSH THROUGH THE STATE THURSDAY INTO FRIDAY MORNING.  EXPECT CHANCE
POPS MOST AREAS DURING THAT TIME FRAME RIGHT NOW. FRONT APPEARS TO
STALL OVER SOUTH-CENTRAL ALABAMA FRIDAY. NORTHERN COUNTIES REMAIN DRY
ON FRIDAY...WITH CHANCE ELSEWHERE. WEEKEND BRINGS US THE BACKEND OF
THE HIGH...AND WITH IT THE MOISTURE RETURN.  THIS SHOULD ALLOW FOR
INCREASING POPS ONCE AGAIN THROUGH THE WEEKEND AND INTO NEXT WEEK.

PRELIMS FOLLOW:

HSV 70/83 65/86 67 565
BHM 69/85 66/86 69 555
MGM 69/89 70/88 70 554

.BHM...NONE.

73

In the hours before

Special weather statement, Jun 5, 1:42 PM CDT, 2 hours 56 minutes before
ALZ001>050-052042-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
142 PM CDT WED JUN 05 2002

...HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA....

A VERY MOIST AIR MASS REMAINS OVER THE FORECAST AREA.  THUNDERSTORMS
WILL FORM OVER SOUTHEAST ALABAMA THIS AFTERNOON AND SPREAD
NORTHWARD.  SOME OF THE STORMS MAY PRODUCE LARGE HAIL AND DAMAGING
WINDS.  THE STRONGEST THUNDERSTORMS ARE EXPECTED TO REMAIN SOUTH AND
EAST OF A LINE FROM HUNTSVILLE...TO JASPER...TO LIVINGSTON.  THE
STORMS WILL ALSO PRODUCE PERIODS OF HEAVY DOWNPOURS.  THE
THUNDERSTORMS SHOULD WEAKEN THIS EVENING DUE TO THE LOSS OF DAYTIME
HEATING.

ACTIVATION OF STORM SPOTTERS IS POSSIBLE. EMERGENCY MANAGEMENT
PERSONNEL NEED TO KEEP AWARE OF LOCALLY DEVELOPING THUNDERSTORMS
DURING THE AFTERNOON AND EARLY EVENING HOURS.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 8:05 PM CDTSevere Thunderstorm WarningBMXHale40 min
Jun 4, 8:19 PM CDTFlash Flood WarningBMXHale116 min
Jun 5, 4:35 PM CDTSevere Thunderstorm WarningBMXRandolph40 min
Jun 5, 5:30 PM CDTSevere Thunderstorm WarningBMXMontgomery45 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.